By: WCTV Eyewitness News
June 13, 2017
DECATUR, Ga. (WCTV) -- The Georgia Bureau of Investigation’s Crime Lab has identified counterfeit pills related to the reported overdoses in the Central Georgia area.
Analysis has confirmed that the pills contain a mixture of two synthetic opioids, cyclopropyl fentanyl and U-47700. Cyclopropyl fentanyl is a fentanyl analogue that is chemically similar to fentanyl. It is unknown how the human body will react to this drug since it is not intended for human or veterinary use. Cyclopropyl fentanyl had not previously been seen in Georgia.
U-47700 is a synthetic opioid 7.5 times stronger than morphine.
Both of these drugs are highly dangerous and should not be handled. They can be inhaled or absorbed through the skin and are extremely toxic in even the smallest quantities.
Legislation was introduced this year to outlaw both cyclopropyl fentanyl and U-47700 in Georgia. The law banning the substances went into effect after passage by the Georgia General Assembly and the Governor’s signature on April 17, 2017.
The Georgia Bureau of Investigation, the Georgia Department of Public Health, Georgia Poison Center, hospitals, local, state, and federal partners are working jointly on this investigation.
By: Associated Press
June 8, 2017
DECATUR, Ga. (WCTV) -- Investigators say early tests on counterfeit pills linked to dozens of overdoses show a mixture of two synthetic opioids.
The mixture could be responsible for a rash of drug overdoses and up to four deaths in Georgia.
The Georgia Bureau of Investigation said Thursday that preliminary testing found that one of the drugs in the mixture is consistent with "a new fentanyl analogue."
Fentanyl is a pain reliever prescribed by doctors. The Centers for Disease Control and Prevention says it's 50 to 100 times more potent than morphine.
Fentanyl is also illegally produced and sold on the streets for its heroin-like effect, and can be deadly.
This month, Georgia emergency workers have found people unconscious and not breathing while responding to overdoses in several communities.
Georgia health officials say they're continuing testing on the drug, sold as yellow pills.
By: Noelani Mathews
June 7, 2017
VALDOSTA, Ga. (WCTV) -- This week, four people are dead and dozens of others have been sent to emergency rooms across South Georgia for drug overdoses.
State health officials say street drugs could be to blame.
The outbreak has been seen in several central and south Georgia towns, including Albany.
Dealers are selling yellow pills and claiming they are Percocet, but laced with something else.
Victims have suffered respiratory failure and passed out.
"They're out there selling poison to our community for nothing more than pure greed," says Valdosta Police Chief Brian Childress.
The scare has local law enforcement on high alert.
Valdosta Police Department says they see similar drugs being sold on the street.
Sheila Williams, VPD evidence custodian says, "It's eye-opening to see so many items laced with drugs."
"It's a dangerous game you're playing when you use these street drugs and that's what seems to be happening. People are buying these drugs on the street and they're poisonous. I would describe all drugs you buy off the street poison. You never know what you're getting," says Chief Childress.
VPD says the drugs can still easily travel, so they're on the lookout and preparing for the worst.
State authorities are still trying to figure out the pills' exact ingredients.
A Georgia Bureau of Investigation study shows more than 450 counterfeit pills confiscated in the past two years.
The Centers for Disease Control and Prevention shows the rate of drug overdose related deaths nearly tripled in the last 20 years across the country.